Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 128, NWS Grand Forks, ND

July 9, 2008Beltrami County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2008, 4:50 PM CDT for Beltrami County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2008, 4:50 PM CDT (21:50 UTC)
Expired
Jul 9, 2008, 5:15 PM CDT
In force
25 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

County Beltrami County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 223 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 092150
SVRFGF
MNC007-092215-
/O.NEW.KFGF.SV.W.0128.080709T2150Z-080709T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 PM CDT WED JUL 9 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BELTRAMI COUNTY IN NORTH CENTRAL MINNESOTA...

* UNTIL 515 PM CDT

* AT 446 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 12 MILES NORTHWEST OF WASKISH...OR 58 MILES NORTH
  OF BEMIDJI...MOVING TO THE SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WASKISH AT 500 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4806 9443 4828 9478 4837 9466 4837 9451
      4832 9441 4807 9441
TIME...MOT...LOC 2150Z 309DEG 34KT 4829 9458

$$

PR/BB
2 follow-up statements
000 
WWUS53 KFGF 092202
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
502 PM CDT WED JUL 9 2008

MNC007-092215-
/O.CON.KFGF.SV.W.0128.000000T0000Z-080709T2215Z/
BELTRAMI MN-
502 PM CDT WED JUL 9 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EAST CENTRAL BELTRAMI COUNTY...

AT 458 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 6 MILES NORTH OF WASKISH...OR 55 MILES NORTH OF
BEMIDJI...MOVING TO THE SOUTHEAST AT 39 MPH.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4806 9443 4818 9460 4833 9444 4832 9441
      4827 9442 4827 9441 4813 9441 4813 9442
      4807 9441
TIME...MOT...LOC 2202Z 309DEG 34KT 4822 9445

$$

PR/BB
000 
WWUS53 KFGF 092208
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
508 PM CDT WED JUL 9 2008

MNC007-092218-
/O.EXP.KFGF.SV.W.0128.000000T0000Z-080709T2215Z/
BELTRAMI MN-
508 PM CDT WED JUL 9 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL BELTRAMI COUNTY
WILL EXPIRE AT 515 PM CDT...

AT 508 PM CDT...THE SEVERE THUNDERSTORM HAS MOVED OUT OF THE WARNED
AREA IN EAST CENTRAL BELTRAMI COUNTY. SO THE WARNING WILL BE ALLOWED
TO EXPIRE AT 515 PM CDT.

LAT...LON 4806 9443 4818 9460 4833 9444 4832 9441
      4827 9442 4827 9441 4813 9441 4813 9442
      4807 9441
TIME...MOT...LOC 2208Z 309DEG 34KT 4818 9439

$$

PR/BB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:52 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Jul 9, 2:52 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
252 PM CDT WED JUL 9 2008

.SHORT TERM...
MAIN 500 MB LOW IN CNTRL MB MOVING TOWARD SE MB EARLY THIS
EVENING. SFC TROUGH OUT AHD OF VORT FROM SE MB ACROSS NW MN THEN
TO SE ND. HOWEVER...WHILE THIS TROUGH MAY PROVIDE SOME EXTRA LOW
LEVEL CONVERGENCE...MAIN ISSUE IS ALOFT CONTAINS MANY VARIED SHORT
WAVES AND WITH TEMPS WARMING TO NR 80 AND DEW PTS IN THE 50S
PRODUCING CAPES IN THE 1000 J/KG RANGE ISOLD CONVECTION WILL OCCUR
THROUGH EARLY EVENING JUST ABOUT ANYWHERE IN THE FCST AREA.
SATELLITE AND RADAR SHOWS ENCHANCED MID LEVEL BASED CU TVF-FSE
AREA AND FROM ROLLA THRU DVL TO JMS. FZVL LEVELS RANGE FROM 10500
FT IN THE NORTH TO NEARLY 12000 FT IN THE SOUTH. BEST BULK SHEAR
FOR ORGANIZED SVR POSSIBILITY WOULD BE IN THE NORTHERN AREAS WITH
50-60KTS.

ACTION THEN TURNS TO LATE TONIGHT IN WHAT MAY HAPPEN WITH
OVERNIGHT CONVECTION. SFC TROUGH WILL DROP SOUTH INTO SRN
ND/WCNTRL MN AND THEN REBOUND NORTHWARD A BIT LATE TONIGHT AS
850-700 MB WARM ADVECTION TAKES HOLD. GFS SEEMS A BIT BETTER
DEFINED WITH VORTS IN THIS FLOW THOUGH ACTUAL QPF VALUES AND
LOCATIONS SUBJECT TO CHANGE. ONE VORT PROGGED TO MOVE THRU ECNTRL
ND INTO CNTRL MN 06-12Z PERIOD AND WITH 30-35 KT AT 850 MB NORTH
OF SFC WARM FRONT WOULD FEEL DECENT SHOT AT SOME TYPE OF STORMS
DROPPING SOUTHEAST OR FORMING NORTH OF THE SFC WARM FRONT WITH
HIGHEST POPS LATE TONIGHT INTO EARLY THU MORNING DVL-GFK-FAR-PKD-
ADC AREAS. ONCE MORNING CONVECTION EXISTS THE AREA...WOULD FEEL
LIKE MAJORITY OF THURSDAY WILL TURN OUT PARTLY CLOUDY OR MOSTLY
SUNNY AND VERY WARM AND HUMID. COULD BE SOME AFTN CONVECTION ALONG
RETREATING WARM FRONT WHICH WILL LIE SOMEWHERE THRU CNTRL ND INTO
CNTRL MN BUT WARM TEMPS ALOFT MAY SUPPRESS SFC BASED CONVECTION.
BEST BET IS FOR STORMS TO FIRE OVERNIGHT THU NIGHT IN STRONG
925-850 MB WARM ADVECTION ZONE CENTERED FROM MOT-DVL-GFK-FAR-PKD
AREA AND NEXT 500 MB SHORTWAVE THAT WILL BE MOVING INTO
ALBERTA/WRN SASK. SEE SWODY2.

MORNING THUNDERSTORMS MAY CONTINUE FRIDAY MORNING...MAINLY INTO
MN...THEN QUESTION IS WILL CONVECTION RE-FIRE ALONG COLD FRONT
PROGGED TO MOVE THRU THE VALLEY INTO MN MIDDAY-EARLY AFTN. BEST
BET IS ERN FCST AREA THRU FRI AFTN...WITH DRIER AIR ADVECTING INTO
CNTRL AND ERN ND FRI AFTN. WILL MAINTAIN LOW POPS HOWEVER FOR
ISOLD CONVECTION PER COORDINATION AS COLD AIR ALOFT SPREADS INTO
CNTRL ND BY 00Z SAT. ANY THREAT FOR PCPN WILL END FRI
NIGHT....THEN ON SATURDAY COLD AIR ALOFT WILL MOVE SOUTHWARD
BEHIND 500 MB LOW THAT WILL THEN BE JUST NORTH OF INTERNATIONAL
FALLS WITH THREAT FOR SCT SHRA/TSRA AT LEAST FOR NE 1/2 OF FCST
AREA (DVL-GFK-PKD NORTHWARD). TEMPS MUCH COOLER ON SATURDAY WITH
60S NORTHEAST TO MID 70S SOUTHWEST.

.LONG TERM...THE GFS AND CANADIAN MODELS ADVERTISE THAT A COOL
NORTHWESTERLY FLOW ALOFT WILL PERSIST THROUGH THE WEEKEND AS A
STRONG UPPER LEVEL TROUGH REMAINS OVER HUDSON BAY. TEMPERATURES WILL
REMAIN ABOUT 10 DEGREES BELOW NORMAL THROUGH THE WEEKEND. RETURN
FLOW WILL SET UP FOR THE START OF THE NEW WORK WEEK AS A SIGNIFICANT
RIDGE BUILDS NORTHWARD. THE CHANCE OF THUNDERSTORMS IS EXPECTED TO
RETURN ON TUESDAY AS GULF MOISTURE RETURNS TO THE FORECAST AREA.

&&

.AVIATION...WDLY SCT EVENING THUNDERSTORMS ARE POSSIBLE IN THE
NORTHWEST FLOW ALOFT. AS STRONG WARM ADVECTION DEVELOPS LATE
TONIGHT...A MORE SIGNIFICANT CHANCE OF THUNDERSTORMS IS EXPECTED
ACROSS THE FORECAST AREA DURING THE 09-14Z PERIOD.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/BRAMER
Hazardous weather outlook, Jul 9, 6:40 AM CDT, 10 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
640 AM CDT WED JUL 9 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
640 AM CDT WED JUL 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN ORGANIZING WARM FRONT MAY BE THE FOCUS FOR THUNDERSTORM
DEVELOPMENT LATE THIS AFTERNOON INTO THE OVERNIGHT ACROSS PORTIONS
OF THE REGION. A FEW OF THESE THUNDERSTORMS MAY APPROACH SEVERE
LIMITS PRODUCING HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THURSDAY AFTERNOON
AND CONTINUE THROUGH THE NIGHT TIME HOURS. THESE STORMS WILL
LIKELY REACH SEVERE LIMITS PRODUCING LARGE HAIL AND DAMAGING
WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

In the hours before

Local storm report, Jul 9, 4:28 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
428 PM CDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             5 SE ISLAND LAKE        47.74N 94.94W
07/09/2008  M1.00 INCH       BELTRAMI           MN   LAW ENFORCEMENT

            A FEW NICKEL TO QUARTER SIZED HAIL LASTED FOR ABOUT 4
            MINUTES... UNTIL 423 PM CDT.

&&

GGUST

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 4:20 PM CDTSevere Thunderstorm WarningFGFBeltrami41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.